Hail, Custer
- When
- June 8, 2:00 PM MST to 2:35 PM MST
- Where
- Custer County, Jewel Cave Natl Mon
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 43.730, -103.830
A slow moving thunderstorm briefly became severe over Jewel Cave National Monument and produced hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving thunderstorm briefly became severe over Jewel Cave National Monument and produced hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 1:14 PM MST, 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 214 PM MDT WED JUN 8 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 209 PM MDT Wed Jun 8 2016 Broad upper ridge covers the west central states, with an embedded wave pushing into the northern plains. Surface trough is just east of the Rockies, and low pressure sits over south central SD. Skies across the region are mostly sunny. Thunderstorms over the Black Hills continue but are currently weakening. A line of storms is developing just west of the Hills. Winds are light and variable, and temps are in the 80s. Scattered thunderstorms will continue into early evening across portions of the area. Instability will be sufficient for some of these storms to become strong or marginally severe, but shear is too weak for any long-lived or widespread severe weather. Weak steering winds will result in slow-moving storms, and with precipitable water 150% of normal, will have to watch for flash flooding. Convection is expected to diminish after sunset, leaving the CWA dry by midnight. Lows tonight will be in the mid 50s to mid 60s. Upper ridge axis will cross the northern plains Thursday, with 850 mb thermal ridge axis aligning over the CWA ahead of a weak low pressure system. Highs will be in the 90s, with 80s in the Black Hills. Some areas may reach 100 degrees; however, with minimum relative humidity values 15 to 30 percent, heat indices won't be greater than the actual temperature. Afternoon thunderstorms will be possible over the Black Hills again. Then as a weak cool front begins to pass through the area, a line of showers and thunderstorms is expected to develop in the late afternoon and early evening. Models are showing MLCAPE of 500-1000 J/kg across northwest SD in the evening, where 0-6 km shear will be 35-45 kts. May be a strong to severe storm, but widespread severe weather is not expected. .LONG TERM...(Friday Through Wednesday) Issued at 209 PM MDT Wed Jun 8 2016 An upper-level ridge over the central CONUS will sharpen Friday into Saturday, maintaining hot and mostly dry weather through Sunday, with a small chance of showers and thunderstorms over the Black Hills and adjacent plains. Upper ridge will move eastward Sunday into Monday, as a Pacific Northwest low pushes into the region. This will bring a trough across the area, and thus will cool things down for the first part of next week. Chances for precip will also increase Sunday night through Monday as this trough passes, and there may even be some severe storms, especially for northern areas. For Tuesday and Wednesday, the ridge begins to rebound over the central CONUS as a large upper low develops off the West Coast, resulting in warming temperatures. Periodic weak shortwaves passing through the ridge may bring showers and thunderstorms through midweek. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 209 PM MDT Wed Jun 8 2016 VFR conditions are expected through the period. Expect thunderstorms over the BLKHLS to continue into this evening, with an isolated storm or two possible on the plains. Chances of TSRA affecting the KRAP and KGCC terminals are too low to warrant mentioning in TAFs at this time. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...Pojorlie AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 356 AM MDT WED JUN 8 2016 SDZ024-028-029-WYZ057-091300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 356 AM MDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS THE BLACK HILLS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-025>027-072>074-WYZ054>056-058-071-091300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WESTON-NORTHEASTERN CROOK- 356 AM MDT WED JUN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-030>032-041>044-046-047-049-091300- ZIEBACH-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 356 AM MDT WED JUN 8 2016 /456 AM CDT WED JUN 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1202 PM MDT WED JUN 8 2016 SDZ024-028-081900- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 1202 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 100 PM MDT... AT 1201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROCHFORD...OR 13 MILES SOUTH OF LEAD. MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCHFORD AND BLACK FOX CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4411 10392 4424 10387 4421 10363 4405 10370 TIME...MOT...LOC 1801Z 288DEG 3KT 4417 10385 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 106 PM MDT WED JUN 8 2016 SDZ024-028-082000- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 106 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 200 PM MDT... AT 105 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD...OR 17 MILES SOUTH OF LEAD...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEERFIELD AND DEERFIELD RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4412 10397 4418 10384 4407 10365 4396 10383 TIME...MOT...LOC 1905Z 324DEG 9KT 4411 10386 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 108 PM MDT WED JUN 8 2016 SDZ028-029-082015- SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 108 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 215 PM MDT... AT 108 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 11 MILES WEST OF HILL CITY...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRAZY HORSE MEMORIAL AND SYLVAN LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4393 10388 4399 10375 4385 10355 4375 10378 TIME...MOT...LOC 1908Z 325DEG 7KT 4392 10380 RUDGE
The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628270.